Researchers at the National Centers for Disease Control and Prevention report the death of at least 90 Haitian children due to ingestion of a locally-manufactured acetaminophen (Tylenol, Paracetemol) syrup contaminated with diethylene glycol (DEG). Diethylene glycol (antifreeze) is a highly toxic chemical which can cause fatal kidney injuries (acute renal failure).It is believed that the DEG entered the syrup via glycerine imported from China. The syrup was found to contain 24 per cent glycerin and 14.4 per cent DEG. A total of 109 cases of acute renal failure was identified among Haitian children during the period November 1995 to May 1996. Of the 87 patients treated in local hospitals 85 died (98 per cent). Of the 11 patients taken to the United States for treatment three died. The fate of the remaining 11 children is unknown. The Haiti disaster comes hard on the heals of similar outbreaks in Nigeria and Bangladesh which also involved DEG-contaminated acetaminophen syrups. The Altanta researchers conclude "It is likely that disasters such as these will continue to occur until strict quality control procedures are used consistently by all pharmaceutical manufacturers and until countries around the world adopt and enforce regulations that ensure the safety of pharmaceutical products".
O'Brien, Katherine L., et al. Epidemic of pediatric deaths from acute renal failure caused by diethylene glycol poisoning. Journal of the American Medical Association, Vol. 279, April 15, 1998, pp. 1175-80
Woolf, Alan D. The Haitian diethylene glycol poisoning tragedy. Journal of the American Medical Association, Vol. 279, April 15, 1998, pp. 1215-16 (editorial)